What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 12:14 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 12:14 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
114 PM EDT Wed Aug 2 2017
.SYNOPSIS...
High pressure will become established offshore through tonight. A
cold front approaches during the day Friday, then moves across our
area late Friday night and Saturday. High pressure builds across our
region Sunday, then a warm front arrives later Monday. This front
however may remain nearby through Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Hourly grids through tonight were updated with the 1230 PM ESTF.
After convective initiation just before noon, storms have
increased in coverage across the I-95 corridor, westward early
this afternoon. Since these storms are slow movers, they will
produce locally heavy rainfall (1.5-3") in less than two hours,
which will likely produce poor drainage flooding. Flash flooding
should be very isolated but certainly a possibility where
storms train over the same area for a longer duration, especially
if it occurs over the highly urbanized locales.
There are a few preferred areas for convective development
through the remainder of the afternoon: over the higher terrain
west of the Fall Line, along a weak surface trough near the I-95
corridor, and several miles inland over the coastal plain near
the sea-breeze front.
The forecast environment has become conducive for marginally
severe wet microbursts this afternoon with a moderate amount of
instability (MLCAPE 1750-2250 J/kg; per recent modified ACARS
soundings and 16Z SPC mesoanalysis) and a delta theta-e from
the sfc to 550 mb between 25-30C. With the strongest storms thus
far, we have received reports of dime to nickel size hail, minor
wind damage (downed branches/wires) and a gust to 41 kt at MPO
at 1244 PM. SPC has placed us in a marginal risk for severe
thunderstorms. Given weak shear and the absence of some
organized feature/mechanism to provide deeper lift over the area
today, convection will be disorganized with the strongest cells
of the pulse variety. Added an isolated large hail and damaging wind
threat to the HWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Mid and upper level trough will remain west of our region, so expect
coverage of any showers and thunderstorms to diminish after sunset
as they will be mostly diurnally driven. With continued moisture
advection, expect lows to be a bit higher than what we have seen the
last few nights especially in the areas that normally have efficient
radiational cooling (Pine Barrens and Lehigh Valley).
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Summary...Convective chances remain into the weekend along with the
humidity, then some cooling and lower humidity Sunday into the start
of next week.
Synoptic Overview...An upper-level trough is forecast to amplify
eastward from the Midwest Thursday into Saturday, probably closing
off as it shifts across the Great Lakes. The trough may relax for a
time, before additional short wave energy sharpens the trough
eastward again early next week. Airmass driven convection to start
gives way to synoptic forcing Friday into Saturday. We used a
model/continuity blend for Thursday through Friday might, then
blended in the 00z WPC Guidance thereafter. Some adjustments were
then made following additional collaboration with our neighboring
offices.
For Thursday...As an upper-level trough migrates from the Midwest to
the Great Lakes, a frontal zone will remain to our north. Convective
development should be focused closest to this frontal zone along
with terrain influences. As a result, kept the highest PoPs (chance)
across the northwest/west zones especially in the afternoon. The
flow still looks generally on the lighter side over our region,
therefore storm motions could be slow and a bit erratic. The
localized downpour/heavy rain potential will continue, and
convective cores may tend to be the pulse variety with locally
gusty outflow winds. Given the lack of stronger forcing, the
convection should be diurnally driven and therefore quickly
diminish in the evening.
For Friday and Saturday...The upper-level trough amplifies from the
Great Lakes to the Northeast during this timeframe, with surface low
pressure tracking well to our north. An associated cold front is
scheduled to arrive later Friday night, then clearing the coast
during Saturday. There are some differences among the guidance
regarding how much convection accompanies the cold front, as much of
the large scale forcing may pass to our north. There looks to be
enough convergence with the front to allow scattered to perhaps a
broken line of convection to occur. This looks to be a case
where convection organizes to our west (potentially severe),
however given the late arrival time locally it then weakens into
our region. Much of the day Friday may end up being dry as
convection is focused more across the Upper Ohio Valley and
eastern Great Lakes, however if the timing ends up being fast
enough then some strong/severe storms may make a run at our
western zones. We did slow down the eastward PoP increase though.
Depending on how quickly the cold front shifts offshore Saturday
will have an impact on any lingering convection. The humidity
should lower through the day Saturday, as the dew points lower.
For Sunday and Monday...High pressure builds over our region Sunday
with a cooler and drier airmass. A short wave trough though sliding
across the Great Lakes should energize a frontal zone to our south.
This should lift back northward some as a warm front later Monday,
therefore clouds should increase along with some possible
convection. Some weak surface lows may ripple along the frontal zone
as it lifts northward a bit, which could enhance the convective
chances some as we go through Monday. The dew points start to creep
back up again during Monday, however with more anticipated cloud
cover temperatures should remain on the cooler side.
For Tuesday...As an upper-level trough shifts eastward, a frontal
zone in our vicinity with possibly a few ripples of weak surface low
pressure will be moving east. The amplitude of the trough may be
such so that it moves a bit faster which would allow for improving
conditions during Tuesday, however there is less certainty regarding
this. Therefore, kept the forecast closer to continuity overall.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Predominantly VFR conditions are expected through the TAF period.
However, there is a potential for BR leading to MVFR visibilities
between 09Z and 12Z Thursday morning. Additionally, there is a
chance for showers and thunderstorms this afternoon and tonight,
with the greatest coverage expected to occur between 18Z and
00Z. If any of these showers or thunderstorms develop over a
TAF site, brief/localized MVFR or even IFR restrictions are
possible in heavy downpours. Note that storm motions will be
quite slow, so if a storm develops near (but not right at) a TAF
site, there may be no direct impact to the terminal. Slight
lower risks (relatively) for storms will be at ACY, MIV and ILG.
Winds should be light through the TAF period (less than 10 KT).
Wind direction is expected to be mostly southwesterly. The exception
to this is KACY where a sea breeze after 18Z could once again affect
both wind direction (southerly or southeasterly behind the sea
breeze) and wind speed (10G15KT will be possible with and behind the
sea breeze).
Outlook...
Thursday and Friday...Some showers and thunderstorms around,
especially in the afternoon and evening hours, and this will result
in times of local restrictions. Otherwise, VFR. South or southwest
winds mainly 10 knots or less.
Saturday...Local MVFR/IFR with a showers and thunderstorm possible
as a cold front moves through, otherwise VFR. The timing of the cold
front clearing the area will determine how quickly any showers and
thunderstorms end. Southwest winds generally around 10 knots,
becoming west to northwest behind the cold front.
Sunday...VFR. Northwest winds less than 10 knots, becoming southwest
to south in the afternoon.
&&
.MARINE...
Winds and seas will stay below small craft advisory conditions today
and tonight. A few gusts near 20 kt are possible this evening.
Outlook...
Thursday and Friday...The conditions are anticipated to be below
Small Craft Advisory criteria. Wind gusts may near 20 knots Friday
afternoon and evening mainly across the northern coastal water
zones.
Saturday and Sunday...The conditions are anticipated to be below
Small Craft Advisory criteria. Southwest winds 10-15 knots overall,
becoming west to northwest Saturday and continuing Sunday as a cold
front shifts offshore.
Rip Currents...
We are anticipating a low risk of rip currents through today.
&&
.EQUIPMENT...
Both KDOX WSR-88D radar and TPHL terminal doppler radar are down
this morning. KDOX, which is down due to planned maintenance,
is expected to return to service around noon. TPHL has been down
since July 29. While there is still no estimated time to return
to service, FAA technicians are expecting a part needed to fix
the radar to arrive sometime today.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Gorse
Near Term...Klein
Short Term...Johnson
Long Term...Gorse
Aviation...Gorse/Johnson/Klein
Marine...Gorse/Johnson
Equipment...
Hazardous weather outlook, Aug 2, 11:47 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1247 PM EDT Wed Aug 2 2017
DEZ001-NJZ001-007>010-012-015>019-PAZ054-055-060>062-070-071-101>106-
031700-
New Castle-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
1247 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will continue through the early evening. A
few of these storms could produce locally damaging winds and large
hail. These storms will also be moving slowly, resulting in locally
heavy rainfall and the potential for flooding, especially in urban
and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, reports
of flooding, hail or thunderstorm wind damage is appreciated.
DEZ002-003-MDZ008-012-015-019-020-NJZ013-020>023-027-031700-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
1247 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-031700-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1247 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-031700-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1247 PM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:34 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
334 PM EDT WED AUG 2 2017
PAZ101-102-022000-
Western Chester-Eastern Chester-
334 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTER COUNTY...
At 333 PM EDT, a strong thunderstorm was located near Coatesville, or
13 miles east of New Holland, moving east at 10 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
West Chester, Coatesville, Downingtown, Honey Brook, Lionville,
Glenmoore, Lionville-Marchwood, Chester Springs, West Goshen, South
Coatesville, Exton and Thorndale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3997 7592 4012 7592 4014 7562 3997 7559
TIME...MOT...LOC 1933Z 264DEG 11KT 4005 7585
po
Local storm report, Aug 2, 2:35 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL BUDD LAKE 40.87N 74.74W
08/02/2017 M0.25 INCH MORRIS NJ AMATEUR RADIO
PEA-SIZED HAIL.
&&
EVENT NUMBER PHI1701347
FRANCKSpecial weather statement, Aug 2, 2:36 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
336 PM EDT WED AUG 2 2017
NJZ008-010-012-022015-
Morris-Somerset-Middlesex-
336 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MORRIS...
SOUTHEASTERN SOMERSET AND NORTH CENTRAL MIDDLESEX COUNTIES...
At 336 PM EDT, a strong thunderstorm was located over Society Hill,
or near New Brunswick, moving northeast at 15 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
New Brunswick, Somerset, Edison, North Brunswick, Middlesex, Bound
Brook, Manville, Millstone, Colonia, Society Hill, North Brunswick
Township, Woodbridge, South Plainfield, North Plainfield, Highland
Park, Metuchen, Dunellen, Milltown, Watchung and South Bound Brook.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4043 7449 4049 7460 4070 7450 4068 7445
4066 7445 4066 7440 4063 7442 4060 7446
4061 7435 4061 7431 4059 7429 4060 7422
TIME...MOT...LOC 1936Z 211DEG 12KT 4053 7450
MPSSpecial weather statement, Aug 2, 2:39 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
339 PM EDT WED AUG 2 2017
NJZ010-012-013-015-022030-
Western Monmouth-Somerset-Middlesex-Mercer-
339 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MERCER...
SOUTHEASTERN SOMERSET...NORTHERN MONMOUTH AND MIDDLESEX COUNTIES...
At 339 PM EDT, a strong thunderstorm was located over Dayton, or 8
miles southwest of New Brunswick, moving northeast at 20 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
New Brunswick, Perth Amboy, Somerset, Edison, Old Bridge, East
Brunswick, South Brunswick, Sayreville, North Brunswick, Carteret,
Matawan, Jamesburg, Hightstown, Cranbury, Princeton Meadows, Colonia,
Brownville, Dayton, Plainsboro Center and North Brunswick Township.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4026 7454 4032 7461 4060 7445 4060 7441
4061 7444 4067 7441 4062 7443 4061 7442
4061 7431 4059 7429 4060 7425 4058 7421
4055 7425 4050 7426 4050 7428 4046 7426
4044 7421
TIME...MOT...LOC 1939Z 217DEG 17KT 4036 7451
MPSLocal storm report, Aug 2, 2:43 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL EASTON 40.69N 75.22W
08/02/2017 M0.25 INCH NORTHAMPTON PA SOCIAL MEDIA
PEA-SIZED HAIL.
&&
EVENT NUMBER PHI1701348
FRANCKLocal storm report, Aug 2, 2:45 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL MOORE TWP 40.78N 75.43W
08/02/2017 M0.75 INCH NORTHAMPTON PA SOCIAL MEDIA
HAIL RANGED FROM PEA TO PENNY SIZE.
&&
EVENT NUMBER PHI1701349
FRANCK